Pennsylvania, 2012

Winter Weather in Pennsylvania, December 20, 2012

December 20, 2012 · NWS PHI · 2 events in 2 counties and zones

A deep low pressure system that tracked across the Lower Great Lakes northeastward into the Saint Lawrence Valley from the evening of the 20th into the daytime of the 21st caused a wintry mix of precipitation to fall at the onset of the event over the higher terrain of the Poconos. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A deep low pressure system that tracked across the Lower Great Lakes northeastward into the Saint Lawrence Valley from the evening of the 20th into the daytime of the 21st caused a wintry mix of precipitation to fall at the onset of the event over the higher terrain of the Poconos. Precipitation started as a wintry mix over the higher terrain of the Poconos around 6 p.m. EST on the 20th. As the intensity increased, the wintry mix changed to all snow during the middle of the evening. When enough warm air moved into the area, the snow changed to rain late that evening and continued into the morning of the 21st. Snowfall accumulations were generally less than two inches and ice accumulations were less than five hundredths of an inch. But, untreated roadways were treacherous, especially at the onset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 20, 5:33 PM EST, 27 minutes earlier.

Area forecast discussion, Dec 20, 5:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
533 PM EST THU DEC 20 2012

.SYNOPSIS...
A POTENT AREA OF LOW PRESSURE WILL TRACK ACROSS THE GREAT LAKES AND
NORTHEAST TONIGHT AND FRIDAY, THEN ACROSS EASTERN CANADA DURING THE
WEEKEND. ITS ASSOCIATED STRONG COLD FRONT WILL SWEEP ACROSS OUR
REGION EARLY FRIDAY MORNING. A WEAK AREA OF HIGH PRESSURE THEN
BUILDS DOWN INTO OUR REGION LATE SUNDAY AND MONDAY. A WEAK LOW
PRESSURE SYSTEM MAY AFFECT OUR AREA MONDAY NIGHT INTO TUESDAY, WITH
THE POTENTIAL FOR A MUCH STRONGER STORM SET TO ARRIVE ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
INITIAL SURGE OF PRECIPITATION IS ARRIVING QUICKLY IN THE WESTERN
PART OF OUR CWA AND IS NOT GIVING THE HIGHER TERRAIN OF THE
POCONOS ENOUGH TIME TO GET ABOVE FREEZING. WITH STILL A RATHER
LARGE TEMP AND DEW POINT SPREAD, WE HAVE GONE AHEAD AND ISSUED A
FREEZING RAIN ADVY FOR THIS EVENING. SUSSEX COUNTY NJ MESONET
SITES OTHER THAN HIGH POINT LOOK FAR ENOUGH ABOVE FREEZING PLUS A
DELAYED ARRIVAL TO LIKELY BE MOSTLY RAIN.

LOT'S GOING ON TONIGHT, BUT THE IMPACTS WILL BE NO WHERE NEAR WHAT
THE UPPER PLAINS AND MIDWEST HAVE EXPERIENCED.

A WARM FRONT IS POSITIONED DOWN ACROSS THE SOUTHERN STATES WITH AN
OCCLUSION OVER KENTUCKY. THE WARM FRONT WILL RACE UP THE COAST
TONIGHT, BUT WITH THE SYSTEM FURTHER OCCLUDING, THAT'S WHAT WE'LL
PROBABLY SEE MOVE ACROSS THE REGION AROUND DAYBREAK.

THE LOW LEVEL JET IS ALL JUICED UP WITH WINDS IN EXCESS ON 60 KTS
ABOVE 3K FEET. SOUNDINGS AREN'T FAVORABLE FOR A WIDESPREAD WIND
EVENT SO WE'LL HOLD OFF ON AN ADVISORY OVERNIGHT.

BBBBUUUUUTTTTTT......

THE THREAT OF CONVECTION IS MINIMAL TONIGHT, BUT A BIT OF
INSTABILITY ALOFT COULD ENHANCE THE PRECIPITATION WHICH IN TURN
COULD BRING THESE STRONG WINDS TO THE SURFACE. BASED ON THE CURRENT
TIMING, THE PERIOD BETWEEN 2 AM AND 7 AM, SOUTHWEST TO NORTHEAST,
LOOKS TO BE TIME WHERE WIND RELATED IMPACTS COULD BE FELT. CAN'T
RULE OUT SOME THUNDER COMPLETELY, BUT THOUGHT THE CHANCE WAS TOO LOW
TO INCLUDE.

THE PLAN RIGHT NOW IS TO HANDLE WITH STATEMENTS, SUCH AS SPS'S.

PRECIPITATION-WISE, THE CWA IS MOSTLY LOOKING AT A RAIN EVENT. THERE
COULD BE SOME MIXING ACROSS THE FAR NORTHWEST ZONES EARLY THIS
EVENING. NO ACCUMULATION IS EXPECTED.

DON'T REALLY SEE A THREAT OF WINTRY PRECIP TOWARD DAYBREAK WITH
TEMPERATURES RISING THROUGH THE NIGHT COMPLIMENTS OF THE SCREAMING
LLJ.

OTHER THAN SOME NUISANCE FLOODING, NO HYDRO ISSUES ARE EXPECTED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A THREAT OF RAIN SHOULD STILL EXIST FOR THE NORTHERN ZONES EARLY
TOMORROW MORNING. THEN WHEN THE UPPER LOW AND COLD POOL ALOFT MOVES
CLOSER, A SHOWER ANYWHERE CAN'T BE RULED OUT. TEMP PROFILES
SUGGEST SNOW SHOWERS FAR NORTH AND WEST.

TEMPS WILL HOLD STEADY OR FALL THROUGH THE 40S (30S NORTH AND WEST)
TOMORROW WITH WINDS GUSTING TO 30 OR 40 MPH.

LITTLE TO NO ACCUMULATION IS EXPECTED WHERE THE FLAKES FLY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A RATHER ACTIVE PATTERN LOOKS TO CONTINUE. THE OVERALL SYNOPTIC FLOW
IS COMPRISED OF A DEEP TROUGH OVER THE EAST FRIDAY NIGHT AND
SATURDAY, THEN ADDITIONAL ENERGY PUSHING INTO THE WEST ALLOWS
DOWNSTREAM RIDGING TO KICK THE TROUGH INTO CANADA WHERE IT TENDS TO
BECOME ELONGATED WEST TO EAST. A PIECE OF ENERGY ROTATING AROUND
THIS MAY ALLOW FOR A SHORT WAVE TROUGH TO SLIDE ACROSS THE GREAT
LAKES INTO THE NORTHEAST AROUND TUESDAY. A MUCH MORE PRONOUNCED
UPPER-LEVEL TROUGH THEN LOOKS TO EJECT OUT OF THE FOUR CORNERS
REGION TUESDAY NIGHT INTO WEDNESDAY. THIS FEATURE ALONG WITH A
DEEPENING SURFACE LOW IS THEN FORECAST TO MOVE THROUGH THE EAST NEXT
THURSDAY. OVERALL, THE MODEL GUIDANCE CONTINUES TO SHOW VARIABILITY
WITH TIMING AND SPACING OF EMBEDDED INDIVIDUAL FEATURES HOWEVER
CONTINUED SUPPORT FOR AN ACTIVE PATTERN. THE THERMAL GRADIENTS AND
AMPLITUDE OF THE PATTERN MAY BE PLAYING A ROLE WITH THE MODEL
VARIABILITY. IT APPEARS THERE IS AN INCREASING SIGNAL FOR AN EAST
COAST STORM DURING ABOUT THE SECOND HALF OF NEXT WEEK. OF COURSE
THIS FAR OUT, THE DETAILS ARE MUCH LESS CERTAIN AND THEREFORE MUCH
LOWER CONFIDENCE IN THE FORECAST BEYOND TUESDAY ESPECIALLY.

FOR FRIDAY NIGHT AND SATURDAY...AN INTENSE STORM IS FORECAST TO BE
IN THE SOUTHEAST CANADA AND NEW ENGLAND AREAS DURING THIS TIME
FRAME. IT WILL BE DRIVEN BY A SHARP UPPER-LEVEL TROUGH WITH A SHOT
OF MUCH COLDER AIR ALONG WITH IT. A RATHER DEEP CYCLONIC FLOW REGIME
WILL BE OCCURRING WITH THE POTENTIAL FOR SOME WRAPAROUND SNOW
SHOWERS, AND THE LAKE EFFECT SNOW MACHINE SHOULD BE IN HIGH GEAR. AS
THE CAA CONTINUES, SHORT WAVE ENERGY ROTATING AROUND THE PARENT
UPPER-LEVEL TROUGH SHOULD HELP TO MAINTAIN SOME SNOW SHOWERS INTO
OUR NORTHWEST ZONES. SOME OF THE MODEL GUIDANCE SHOWING SIGNS OF
CHANNELIZED VORTICITY ORIENTATED NORTHWEST TO SOUTHEAST. IF DEEP
ENOUGH MOISTURE CAN BE MAINTAINED AND ENOUGH LIFT/INSTABILITY CAN
OCCUR WITHIN THE NORTHWEST FLOW, SOME LOCALIZED SNOW SQUALLS MAY
OCCUR ACROSS NORTHEASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY.

WE WOULD LIKE TO SEE BETTER ORGANIZATION OF THE CHANNELIZED
VORTICITY TO INCREASE CONFIDENCE REGARDING LAKE EFFECT STREAMERS
REMAINING INTACT THIS FAR SOUTHEAST FROM THE LAKES. FOR NOW, WE
CARRIED LOW LIKELY POPS ACROSS THE POCONOS AND TOWARD FAR NORTHWEST
NEW JERSEY, THEN POPS TAPER WITH A SOUTHEASTWARD EXTENT. BEYOND THE
SLIGHT CHC POPS, WE CARRIED SCATTERED FLURRIES DOWN TO THE
INTERSTATE 95 CORRIDOR. SOME PLACES PARTICULARLY IN THE POCONOS
COULD PICK UP AN INCH OR TWO OF SNOW. FARTHER SOUTHEAST, WHILE A FEW
HEAVIER SNOW SHOWERS MAY BE ABLE TO OCCUR, THE DOWNSLOPING FLOW MAY
PROVIDE ENOUGH EXTRA DRYING TO ERODE THESE. THIS IS OF LOWER
CONFIDENCE THEREFORE DID NOT BRING THE SNOW SHOWER MENTION EVEN
FARTHER SOUTHEAST AND WENT WITH FLURRIES.

ANOTHER FORECAST CONCERN IS THE STRONG WIND POTENTIAL. A RATHER
TIGHT PRESSURE GRADIENT IS FORECAST TO REMAIN ACROSS OUR ENTIRE. THE
CAA COMBINED WITH THE TIGHT PRESSURE GRADIENT SHOULD KEEP THE SURFACE
WINDS GOING FRIDAY NIGHT DESPITE LESSENING VERTICAL MIXING AT TIMES.
THE VERTICAL MIXING IS MUCH MORE PRONOUNCED SATURDAY AS THE AIRMASS
IS CHILLY, THE LOW-LEVEL LAPSE RATES STEEPEN SOME MORE AND THERE IS
PLENTY OF WIND NOT TO FAR ABOVE THE SURFACE. THE FORECAST SOUNDINGS
GET CLOSE TO 40 KNOTS POTENTIALLY MIXING DOWN TO THE SURFACE,
ALTHOUGH THE GFS IS MORE ROBUST WITH THIS AS IT SUGGESTS NEARLY
50 KNOTS MIXING DOWN TO THE SURFACE. THE 925 MB WINDS ARE NOT AS
STRONG ON THE ECMWF WITH AROUND 40 KNOTS FORECAST SATURDAY
ESPECIALLY ACROSS THE SOUTHERN HALF OF OUR CWA. WE THOUGHT ABOUT
GOING WITH A HIGH WIND WATCH WITH THE GREATER CHC ACROSS ABOUT THE
SOUTHERN HALF OF THE CWA, HOWEVER THIS IS NEARLY TWO DAYS OUT. IT
MAY END UP BEING A WIND ADVISORY TYPE EVENT THEREFORE WE DECIDED TO
HOLD OFF ON ANY HEADLINES ATTM. WE HOWEVER WILL CONTINUE A
MENTION IN THE HAZARDOUS WEATHER OUTLOOK. WE INCREASED THE WINDS
SOME /ESPECIALLY GUSTS/ FOR SATURDAY FROM CONTINUITY WITH GUSTS
GENERALLY IN THE 40-45 MPH RANGE. AS FOR HIGH AND LOW TEMPERATURES,
WE GENERALLY TOOK AN EVEN BLEND OF THE NAM/GFS MOS.

FOR SUNDAY AND MONDAY /CHRISTMAS EVE/...THE POTENT STORM IS FORECAST
TO MOVE UP THROUGH THE CANADIAN MARITIMES, HOWEVER A TIGHTENED
PRESSURE GRADIENT GENERALLY REMAINS IN PLACE. THE OVERALL FLOW
THOUGH WILL BE LESSENING, HOWEVER VERTICAL MIXING WILL PROVIDE
ENOUGH FOR A BRISK DAY ON SUNDAY. IT APPEARS THAT WITHIN THE
NORTHWESTERLY FLOW, A SHORT WAVE ROTATING AROUND THE PARENT STORM
MAY TOSS A SURFACE TROUGH OR COLD FRONT TOWARD OUR REGION. THE LAKE
EFFECT SNOW MACHINE SHOULD BE WINDING DOWN SUNDAY AS THE CAA WANES
SOME AND THE LOW-LEVEL FLOW MAY TURN MORE WESTERLY.

A SHORT WAVE TRAVERSING THE NORTHERN TIER CHRISTMAS EVE MAY ALLOW
FOR A SURFACE LOW REFLECTION TO RACE OUT AHEAD OF THE DEEPENING
TROUGH IN THE WEST. SOME MOISTURE RETURN AHEAD OF IT ALONG WITH WAA,
MAY RESULT IN AN AREA OF OVERRUNNING PRECIPITATION. THERE IS A
QUESTION REGARDING HOW DRY THE AIRMASS IS OVER OUR AREA AND THE
STRENGTH OF THE OVERALL LIFT. A LIGHT INTENSITY OF THE PRECIPITATION
MAY PLAY MORE OF A ROLE, WITH EVEN DEPENDING ON HOW THE BOUNDARY
LAYER BEHAVES. FOR NOW WE WILL FAVOR SLIGHT CHC POPS FOR A WEAK
OVERRUNNING POTENTIAL AND GO RAIN AND/OR SNOW.

FOR TUESDAY...THE AFOREMENTIONED FRONT RUNNER WEAKER SURFACE WAVE
SHOULD SCOOT OUT TO SEA EARLY TUESDAY AS THE SHORT WAVE TROUGH MAY
END UP DAMPENING OUT SOME. WHILE THERE COULD BE SOME RESIDUAL LIGHT
PRECIPITATION AROUND TO START TUESDAY, WE SIMPLY FAVORED SLIGHT CHC
POPS IN THE MORNING GIVEN LOWER CONFIDENCE ON TIMING AND OF ANY MORE
ORGANIZED LIFT.

FOR WEDNESDAY AND THURSDAY...THE PATTERN ONCE AGAIN STARTS TO REALLY
RAMP UP WEDNESDAY AS ENERGY FROM THE FOUR CORNERS REGION SLIDES
ACROSS THE PLAINS AND THEN THE TENNESSEE VALLEY. THERE IS ANOTHER
SYSTEM UP IN THE CANADIAN MARITIMES OVERALL, WHICH WOULD TEND TO
LEAD TO BLOCKING. THIS DEVELOPING PATTERN IS LOOKING MORE CONDUCIVE
FOR A COASTAL STORM TO OCCUR. IN THIS UPCOMING POTENTIAL, THE
INITIAL SURFACE LOW MAY TRACK UP THE OHIO VALLEY BUT THEN WEAKEN.
HIGH PRESSURE POSITIONED OVER EASTERN CANADA, IF IT CAN BE
MAINTAINED, MAY HELP TO WEDGE A COLDER LOW-LEVEL AIRMASS SOUTHWARD
ACROSS AT LEAST PORTIONS OF OUR AREA. THIS COLD AIR DAMMING SCENARIO
WOULD OPEN THE DOOR FOR SURFACE LOW REDEVELOPMENT NEAR THE VIRGINIA
COAST AS THE BAROCLINICITY TIGHTENS UP DUE TO THE THERMAL GRADIENT
INCREASING. THIS WOULD PROBABLY ALLOW FOR SOME WARMING ESPECIALLY
ALOFT UNTIL THE MAIN STORM GETS GOING OFF OR ALONG THE COAST.
THEREFORE, CLOUDS INCREASE WEDNESDAY AND WE WENT WITH 40-50 POPS FOR
NOW AS THE POTENTIAL IS THERE FORE A DECENT STORM. WE HELD OFF ON
GOING WITH LIKELY POPS DUE TO ENOUGH MODEL UNCERTAINTY REGARDING
TIMING AND ESPECIALLY THE DETAILS. WE WENT WITH RAIN AND/OR SNOW FOR
THE PRECIPITATION TYPE AS ANY OTHER FROZEN/FREEZING PRECIPITATION IS
MORE DEPENDENT ON THE ACTUAL THERMAL STRUCTURES.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TERMINALS WILL START OFF VFR TONIGHT. MVFR CAN BE EXPECTED BETWEEN
01-03Z WITH IFR CONDITIONS TO FOLLOW BETWEEN 04-06Z.

WINDS WILL START OFF FROM THE SOUTHEAST THIS EVENING AND END UP FROM
THE SOUTHWEST AFTER DAYBREAK. SURFACE WINDS TO 35 KT ARE POSSIBLE.
WIND SHEER HAS BEEN INCLUDED IN THE TAFS WITH WINDS AROUND 60 KT AT
2K FEET.

NO FREEZING/FROZEN PRECIPITATION HAS BEEN INCLUDED IN THE TERMINALS.
ALL RAIN IS EXPECTED.

TERMINALS WILL EXPERIENCE VFR CONDITIONS BY ABOUT 15Z TOMORROW
MORNING.

OUTLOOK...
FRIDAY NIGHT AND SATURDAY...MAINLY VFR. WEST-NORTHWEST WINDS
SUSTAINED 15-25 KNOTS WITH GUSTS TO AROUND 35 KNOTS. THE STRONGER
WINDS SHOULD OCCUR DURING THE DAY SATURDAY. THERE COULD BE SOME
SUB-VFR CONDITIONS IN LOCAL/BRIEF SNOW SHOWERS ESPECIALLY FROM THE
KABE AND KRDG TERMINALS NORTH AND WEST.

SUNDAY...VFR WITH NORTHWESTERLY WINDS MAINLY 10-20 KNOTS.

MONDAY AND TUESDAY...VFR MONDAY ALTHOUGH CLOUDS SHOULD INCREASE AND
LOWER SOME. A WEAKER SYSTEM MAY MOVE THROUGH MONDAY NIGHT INTO
TUESDAY WITH THE CHANCE OF SOME LIGHT PRECIPITATION. LIGHT WINDS
MONDAY BECOME NORTHERLY NEAR 10 KNOTS TUESDAY.

&&

.MARINE...
A STRONG COLD FRONT WILL TRACK ACROSS OUR REGION EARLY TOMORROW
MORNING. GALES REMAIN IN PLACE FROM 700 PM TONIGHT, THROUGH THE
SHORT TERM PERIOD, AND INTO THE OUTLOOK PERIOD. SOUTHEAST WINDS
TONIGHT WILL BECOME SOUTHWEST TOMORROW. SEAS WILL RESPOND AND COULD
REACH DOUBLE DIGITS. RAIN OVERNIGHT TONIGHT WILL BECOME MOE SHOWERY
TOMORROW.

OUTLOOK...
A POTENT STORM IS FORECAST TO BE TO OUR NORTH FRIDAY NIGHT THROUGH
SATURDAY BEFORE SHIFTING INTO THE CANADIAN MARITIMES DURING THE
WEEKEND. A TIGHT PRESSURE GRADIENT IN COMBINATION WITH CAA WILL
ALLOW FOR STEEPER LOW-LEVEL LAPSE RATES AND EFFICIENT VERTICAL
MIXING. THE GFS 925 MB WINDS ARE MUCH STRONGER COMPARED TO THE NAM
AND ECMWF, HOWEVER ALL POINT TO GALE FORCE WINDS OCCURRING. THE GFS
WOULD SUGGEST A CHC FOR A PERIOD OF STORM FORCE GUSTS. WE ARE NOT
ALL THAT CONFIDENT REGARDING STORMS, THEREFORE WE WILL CONTINUE WITH
THE GALE WARNING THROUGH THE DAY SATURDAY. THE WINDS SHOULD START
DIMINISHING SATURDAY NIGHT, THEREFORE WE DECIDED NOT TO EXTEND THE
GALE WARNING ATTM. THERE SHOULD BE A PERIOD OF SMALL CRAFT ADVISORY
CONDITIONS FOLLOWING THE GALES INTO ABOUT SUNDAY. A WEAK SYSTEM MAY
THEN MOVE THROUGH MONDAY NIGHT INTO TUESDAY, HOWEVER THE WINDS AND
SEAS ARE ANTICIPATED TO BE BELOW ADVISORY CRITERIA.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR FRIDAY MORNING'S HIGH
TIDE ALONG ALL OUR COASTAL SECTIONS, INCLUDING THE TIDAL PORTION OF
THE DELAWARE RIVER, EXCLUDING CHESAPEAKE BAY. STRENGTHENING
SOUTHEAST FLOW WILL ALLOW WATER TO PILE UP ALONG THE COASTAL
SECTIONS WHERE CURRENT DEPARTURES ARE RUNNING AROUND +1.5 FEET ABOVE
ASTRONOMICAL...THIS IS WITHOUT A STRONGER SOUTHEASTERLY FETCH THAT
IS EXPECTED TO OCCUR TONIGHT.

SOME OF OUR NUMERICAL GUIDANCE IS SUGGESTING THE UPPER DELAWARE BAY
AND LOWER DELAWARE RIVER COULD SEE SPOTTY LOW-END MODERATE COASTAL
FLOODING. THIS WILL HAVE TO BE CLOSELY WATCHED AND RE-EVALUATED
AFTER THIS EVENING'S HIGH TIDE...ANY ADDED FRESH WATER COULD
EXACERBATE THE ISSUE. WINDS ARE EXPECTED TO SHIFT TO THE WEST BY
LATE FRIDAY MORNING AND WILL HELP TO PUSH THE WATER OUT.

AS FOR THE CHESAPEAKE BAY, CURRENT DEPARTURES ARE A RUNNING LESS
THEN +1.0 FOOT. WITH THE HIGHER OF THE TWO HIGH TIDES OCCURRING LATE
FRIDAY MORNING INTO THE EARLY AFTERNOON HOURS THERE IS STILL TIME TO
ASSESS THE POTENTIAL FOR ANY COASTAL FLOODING. BASED ON OUR NEW
ADVISORY CRITERIA OF 3.8 FEET BOTH CAMBRIDGE AND TOLCHESTER BEACH
WOULD NEED AROUND A +2.5 FOOT DEPARTURE TO REACH THE MINOR
THRESHOLD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...COASTAL FLOOD ADVISORY FROM 3 AM TO 11 AM EST FRIDAY FOR
     PAZ070-071.
     FREEZING RAIN ADVISORY UNTIL 11 PM EST THIS EVENING FOR PAZ054-
     055.
NJ...COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST
     FRIDAY FOR NJZ012>014-020-022>027.
     COASTAL FLOOD ADVISORY FROM 3 AM TO 11 AM EST FRIDAY FOR
     NJZ016>019-021.
DE...COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST
     FRIDAY FOR DEZ003-004.
     COASTAL FLOOD ADVISORY FROM 3 AM TO 11 AM EST FRIDAY FOR
     DEZ001-002.
MD...NONE.
MARINE...GALE WARNING UNTIL 7 PM EST SATURDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...GIGI/KRUZDLO
SHORT TERM...KRUZDLO
LONG TERM...GORSE
AVIATION...GORSE/KRUZDLO
MARINE...GORSE/KRUZDLO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 20, 5:37 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 PM EST THU DEC 20 2012

PAZ054-055-212245-
CARBON-MONROE-
537 PM EST THU DEC 20 2012

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

ALSO STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS COULD BRING SOME ACCUMULATION LATE FRIDAY AND
SATURDAY. IN ADDITION, GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY
AND SATURDAY, HOWEVER THE STRONGER WINDS WITH GUSTS TO AROUND 45
MPH LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-015-PAZ060>062-101>106-212245-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
537 PM EST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-022-025>027-212245-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
537 PM EST THU DEC 20 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-PAZ070-071-212245-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
537 PM EST THU DEC 20 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-212245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
537 PM EST THU DEC 20 2012

...GALE WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-NJZ023-024-212245-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
537 PM EST THU DEC 20 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-212245-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
537 PM EST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-NJZ016-021-212245-
NEW CASTLE-KENT-SALEM-CUMBERLAND-
537 PM EST THU DEC 20 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA LATE TONIGHT. A
PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE, WHICH COULD CAUSE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW-LYING AREAS. THERE IS
ALSO THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH ESPECIALLY WITH THE
FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

GUSTY NORTHWESTERLY WINDS ARE EXPECTED FRIDAY AND SATURDAY,
HOWEVER THE STRONGER WINDS WITH GUSTS BETWEEN 40 AND 50 MPH
LOOK TO OCCUR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
December 20, 6:00 PM EST to 11:00 PM EST
Where
Carbon forecast zone
Reported by
Mesonet
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
December 20, 6:00 PM EST to 11:00 PM EST
Where
Monroe forecast zone
Reported by
Mesonet
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426222, 426223.